Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Delayed periods. Had unprotected sex, took i pill. Noticed bleeding. Worried about pregnancy?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
hi my gf took cipla ipill after we had unprotected sex with in 24 hours i.e; on 22 april, her periods should start from 18th every month and after taking ipill she got bleeding for 4 days from 28th to 1st may, actually she should get periods by 18th may or 28th may, but still she did not get periods, we are very afraid please suggest...can we except that that drug worked or it got failed? do we need to consult a doctor for any pregnancy test. please please suggest
Posted Tue, 25 Jun 2013 in Pregnancy
Answered by Dr. S Patra 32 minutes later

You should know that taking I-pill within first 24 hrs of unprotected sex gives more than 95% protection against unwanted pregnancy.

She got withdrawal bleeding in between 28th April to 1st May by the effect of the pill. It is quite common and natural phenomena.

Most of the patient experience delaying of next period up to 7-10 days from due date after taking the pill. Though, it is unpredictable to assume exact days of delaying and it varies from woman to woman. It occurs mostly due to hormonal imbalance & mental stress.

Here, I suggest her to undergo one home pregnancy test to check pregnancy status. Later, blood test for beta HCG is required to confirm or exclude.

Following test report, you need to consult with gynecologist for other relevant investigation (like pelvic ultrasound, hormone assay etc) to pin point the diagnosis. Supportive treatment (like progesterone pill) may be advisable to induce her period in exclusion of pregnancy.

Wish you good health & practice safe sex in future.

Dr Soumen.
Above answer was peer-reviewed by
Follow-up: Delayed periods. Had unprotected sex, took i pill. Noticed bleeding. Worried about pregnancy? 49 minutes later
means is she pregnant now? today we will confirm with the home pregnancy test kit..and one more thing is she is with her parents and wont come out at any cause as she completed her it advisable to take the abortion pills as this cause over bleeding which will cause parents attention...kindly suggest what is beta HCG we will take today that too even today...and what is progesterone pill, kindly suggest for what we have to take that..i hope you understand the situation
Answered by Dr. S Patra 50 minutes later

Thanks for follow up query. I understand her situation.

At first, she needs to undergo one home pregnancy test with urine (preferably morning sample) to check pregnancy status. Without any test, it is quite difficult to predict pregnancy in early weeks.

Beta HCG is a hormone which is increased gradually after successful conception. It can be measured through blood test. Its value more than 50 IU/ ml indicates possible pregnancy.

Second thing, without confirmation of pregnancy, it is not ideal & legal to take any kind of abortion pill or hormonal pill (like progesterone). They may cause serious adverse effect (like excessive vaginal bleeding, abdominal pain, vomiting, irregular period etc) without proper indication.

Following test report, you need to consult with gynecologist for next line of management. Possible modalities are as follows:

1) On positive pregnancy test, her consulting doctor will advise MTP pill for medical abortion. It can be done successfully up to 7-9 weeks of gestational age. But it should be always under supervision of a doctor.

2) On negative pregnancy test, some relevant investigation like hormone assay, pelvic ultrasound (USG scan) may be advisable. After that, he/ she will prescribe hormonal pill or other supportive medication to induce her period.

Hope, I have answered your query in simple manner for proper understanding.

Please proceed with the initial tests and consult with doctor.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor